Study Highlights Most Common Cutaneous Events in Patients Given COVID-19 Vaccines

News
Article

These data represent the largest single-center, long-term study on booster vaccines at a public hospital’s dermatology department in Japan.

Credit: Pexels

Credit: Pexels

A percentage of patients vaccinated for COVID-19 developed such cutaneous reactions as new-onset erythematous eruptions urticaria, according to new findings, with most cutaneous adverse events (AEs) having been non-significant or self-limiting reactions.1

These results were the conclusions of a new case series and literature review conducted at Kagoshima City Hospital in Japan by investigators analyzing post-COVID-19 immunization cutaneous reactions, looking at the Japanese Registry as well as prior literature.

This research was led by Atsunori Baba, from the department of dermatology at Kagoshima City Hospital in Kagoshima, Japan. Baba and colleagues extracted data on cutaneous AEs which had been induced by COVID-19 vaccines by looking at Japan’s Ministry of Health, Labor, and Welfare.2

“As single-center case series with nonselected patients are lacking, we aimed to analyze patients with cutaneous AEs after COVID-19 vaccination in our hospital and review previous studies of cutaneous AEs,” Baba and colleagues wrote. “To our knowledge, this is the largest long-term single-center study including booster vaccination doses performed in a department of dermatology at a public hospital in Japan.”

Background and Methods

The team’s research involved an assessment of a series of cases within the aforementioned hospital, looking at those who had been shown to have skin manifestations within 30 days following their immunization for COVID-19. The investigators were granted approval for their work from the Medical Ethics Committee of Kagoshima City Hospital.

Diagnosis was determined through the use of clinical and/or histopathological assessments, with the research team deciding on the possible causes and subjects being given detailed interviews. The research team gave computed tomography (CT) and endoscopy to subjects for the purpose of eliminating non-vaccine-related causes.

Additionally, the team looked at the recurrence of cutaneous symptoms upon the point of re-administration in patients’ diagnosis. They collected information on cutaneous AEs linked to vaccines through data from the Ministry of Health, Labor, and Welfare, with such cases being categorized and then quantified by the team.

The investigators carried out a review of available literature through the use of the Google Scholar, PubMed, and Ichushi Web online databases, with their aim being articles regarding Japanese cases of manifestations on patients’ skin post-COVID-19 vaccination. These reactions would be between April 2021 - March 2023 and the data would be written in English or in Japanese.

The research team used criteria for search terms that included such phrases as Coronavirus, dermatology, SARS-CoV-2, cutaneous, COVID-19, skin, vaccination, vaccine, and Japanese. The team did not include research which lacked clear vaccine information or diagnoses and their group comparisons having been analyzed through Welch's t tests and differences being considered significant at P < .05.

Findings

At the Kagoshima City Hospital dermatology department, 30 individuals were reported by the investigators as having experienced cutaneous AEs after their vaccinations from April 2021 - March 2023. The research team’s cross-referencing of cases observed by the Ministry of Health, Labor, and Welfare's COVID-19 vaccine effect reporting system would also cover the time frame between February 2021 - March 2023, resulting in 93 articles being found for data extraction.

Out of these 93 cases, the team pointed to 28 non-injection-site cutaneous AEs as well as 2 AEs at injection-site. A notable finding reported by the team was that 20.0% of these subjects had developed new-onset erythematous eruptions and 16.7% developed urticaria, though other AEs included shingles, eczema, pruritic eruption, and sweating.

In the investigators’ comparisons with previous research, they found that those given the BNT162b2 vaccine were often older than those who had been given mRNA-1273 (P < .01) in terms of participants in studies that had non-injection-site cutaneous AEs.

The research team noted that most of the reported cutaneous AEs had been shown to not be significant and had been resolved on their own. Despite this fact, they did find instances in which severe, rare, or life-threatening reactions had been noted as well.

Overall, the team found that the data highlighted the value of clinicians remaining vigilant about the wide array of cutaneous AEs that could potentially accompany COVID-19 immunization.

“We hope that the present article provides its audience with the knowledge that is essential to today's standards of cutaneous examination and treatment of cutaneous AEs following the COVID-19 vaccination,” they wrote.

References

  1. Baba A, Yamada K, Kanekura T. Cutaneous adverse events following COVID-19 vaccination: A case series of 30 Japanese patients and a review of 93 Japanese studies. J Dermatol. Published online April 11, 2024. doi:10.1111/1346-8138.17188.
  2. Ministry of Health, Labour and Welfare. Health Sciences Council (the Immunization and Vaccination committee - the committee on Adverse Reactions) (in Japanese) https://www.mhlw.go.jp/stf/shingi/shingikousei_284075.html. Accessed 28 April 2023.
Related Videos
Robert Rosenson, MD | Credit: Cura Foundation
Robert Rosenson, MD | Credit: Cura Foundation
Deepak Sambhara, MD | Image Credit: American Society of Retina Specialists
Anthony Lembo, MD | Credit: Cleveland Clinic
Jonathan Barratt, MD | Credit: IgA Nephropathy Foundation
Fadi Fakhouri, MD, PhD | Credit: University of Lausanne
Helen Colhoun, MD | Credit: University of Edinburgh
Digital illustration of kidneys | Credit: Fotolia
Vlado Perkovic, MBBS, PhD | Credit: George Institute of Global Health
© 2024 MJH Life Sciences

All rights reserved.